Study Links Digoxin with 20% Increased Risk of Death

Another new study raises concerns about the potential side effects of digoxin, linking the popular hear drug to an increased risk of death among patients with atrial fibrillation. 

Researchers from Duke University presented the findings of an analysis into clinical trial data over the drug at the European Society of Cardiology Congress in Barcelona, Spain earlier this month.

The researchers, lead by Dr. Manesh Patel, determined that digoxin has not been studied well enough in randomized clinical trials and called for more studies.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Their own findings indicated that giving digoxin to patients with atrial fibrilliation increased their risk of death by 22%, when compared to patients not taking the drug. The study has not yet been published for peer review.

According to the researchers, digoxin may be a danger to patients and only extensive randomized clinical trials could determine the extent of its risks and benefits.

Digoxin Death Risk

This research is at least the fourth major study in recent years that has linked digoxin side effects to an increased risk of patient deaths.

The study comes on the heels of findings published in the Journal of the American College of Cardiology in August, which found those prescribed digoxin were 26% more likely to die over the next four years. That translated to 95 deaths per 1,000 person-years for those given digoxin, compared with 67 per 1,000 person-years among those not given the heart drug.

Researchers from the United Kingdom came to similar conclusions in a study published in the European Heart Journal in November 2012, examining data involving 4,000 patients. The study found that there was a 41% increased risk of death among AF patients given the digoxin.

In a study published in June 2010, side effects of digoxin were linked to an increased risk of death among patients undergoing dialysis treatment, with the findings suggesting that the risk was dose-related, with higher rates of death found among dialysis patients given hire doses of the drug.

More recently, a study published in the medical journal Circulation: Cardiovascular Quality and Outcomes in September 2013, found that heart failure patients given digoxin were more likely to die than other patients.

Digoxin is commonly used to treat congestive heart failure, abnormal heart rhythms, atrial flutter and atrial fibrillation.  The medication is extremely dose-specific with a narrow therapeutic index.

If too little of drug is prescribed it can be ineffective, and if too much is prescribed, it can lead to a digoxin overdose, where the drug builds up in the system. This can result in a serious and potentially life-threatening condition known as digitalis toxicity.

In April 2008, Actavis Totowa issued a Digoxin recall for all lots of its generic version, Digitek, after it was discovered that some tablets may have been commercially released that were twice as thick as they were supposed to be. The error potentially exposed thousands of users to a risk of digoxin overdose or poisoning.

According to a December 2008 report released by the non-profit Center for Public Justice, the FDA received reports of at least 667 digoxin overdose deaths tied to the recalled pills between April 2008 and June 2008.

2 Comments

  • JosueMarch 26, 2021 at 11:17 pm

    Digoxin has caused devastating side effects of low blood pressure, dementia, appetite loss, and dehydration...this is a bad medication and should be avoided...right now unfortunately..the generic brand is only offer in all pharma..and not the brand digitek which was more effective and less toxic. My grandma took it and the decline and effects were seen only 6 months and caused her death and mor[Show More]Digoxin has caused devastating side effects of low blood pressure, dementia, appetite loss, and dehydration...this is a bad medication and should be avoided...right now unfortunately..the generic brand is only offer in all pharma..and not the brand digitek which was more effective and less toxic. My grandma took it and the decline and effects were seen only 6 months and caused her death and more people will perish if this is not addressed..

  • CindyJanuary 22, 2017 at 10:09 pm

    My Mother died if digoxin poisoning December 2015. She had only 1 kidney, which had some diminished capacity at the time. Her kidney started shutting down just shortly after she was administered digoxin for the first timr.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

BioZorb Lawsuit Alleges Breast Tissue Marker Failed, Requiring Surgical Removal
BioZorb Lawsuit Alleges Breast Tissue Marker Failed, Requiring Surgical Removal (Posted yesterday)

A BioZorb lawsuit has been filed by several breast cancer survivors after the BioZorb implants moved out of place and failed to dissolve int he body, requiring surgical removal.

Fairness Hearing For Philips CPAP Recall Medical Monitoring Settlement Set for October
Fairness Hearing For Philips CPAP Recall Medical Monitoring Settlement Set for October (Posted yesterday)

A U.S. District Court judge has scheduled a fairness hearing for October in order to determine whether final approval should be granted to a $25 million Philips CPAP recall settlement agreement, which would pay former users $25 million to pay for future medical monitoring needs.

Abbott Laboratories Faces Jury Trial Over Claims Similac Caused NEC For Premature Infant
Abbott Laboratories Faces Jury Trial Over Claims Similac Caused NEC For Premature Infant (Posted 2 days ago)

Following a $60 million verdict in a similar lawsuit earlier this year, trial is underway involving claims brought by an Illinois mother, whose premature daughter developed NEC from Similac, alleging that Abbott failed to warn parents and medical staff of the devastating risks associated with the cow's milk-based formula.